Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 250, NWS Louisville, KY

August 4, 2003Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2003, 3:00 AM EDT for Jefferson County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 3:00 AM EDT (07:00 UTC)
Expired
Aug 4, 2003, 3:45 AM EDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 37 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1266 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS53 KLMK 040700
SVRLMK
KYC111-040745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 345 AM EDT

* AT 257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HIGHVIEW...OR ABOUT 9 MILES SOUTHEAST OF
  LOUISVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERN CREEK AROUND 305 AM EDT
  JEFFERSONTOWN AROUND 310 AM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3821 8574 3827 8543 3818 8542 3810 8551
          3808 8561 3809 8572

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:05 PM EDT, 12 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 2:05 PM EDT, 12 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 PM EDT SUN AUG 3 2003

.SHORT TERM THOUGHTS...
LARGE SCALE 500MB TROF/LOW REMAINS IN VICINITY OF FA THRU PERIOD,
WITH A NUMBER OF SMALLER SCALE WAVES TRANSLATING INTO OH VLY WITHIN
NWLY FLOW. OF IMMEDIATE INTEREST, ONE SUCH WAVE NOW OVER MN/WI FCST
TO DROP SWD OVERNIGHT, WITH POTL FOR A SCT-BKN LINE OF TSRA TO
DEVELOP AHEAD OF IT. WITH SOME ANTECEDENT DRY AIR ABV 700MB, COULD
SEE SOME STG WIND GUSTS ASSOC WITH THIS ACTIVITY. SECOND MID-LEVEL
WAVE ASSOC WITH CONVECTIVE COMPLEX OVER MID-SOUTH ATTM, COUPLED WITH
LOW-LEVEL BOUNDARY OR GRAVITY WAVE PROPAGATING NEWD THRU WRN KY (PER
VIS SAT), COULD CONCEIVABLY GENERATE SOME SCT TSRA OVER PARTS OF THE
FA THIS EVE. INTO MON, SIG 500MB WAVE/TROF AXIS ROTATES EWD THRU FA,
BUT WITH ADDTL LIFT ASSOC WITH UPSTREAM 300MB JET STREAK AND STEEP
L/RS SEEN IN 12Z GFS BUFKIT DATA, SCT TSRA FCST WELL INTO MON
NIGHT. GIVEN FCST INSTABILITY/FRZ LVLS, SOME HAILERS POSS ALONG WITH
WIND MAKERS. TUE AND WED FCSTS ARE PROBLEMATIC AS FA REMAINS UNDER
NWLY FLOW ALOFT WITH INHERENTLY UNPREDICTABLE WAVES FLOWING WITHIN.
850-500MB L/RS ARE LOWER COMPARED TO TODAY/MON, PERHAPS LIMITING
PCPN CHCS. HWVR, WITH LIFT ASSOC WITH A COUPLE JET CORES TUE/WED
AFTERNOON AND FACTORING IN UNCERTAINTY, WILL MAINTAIN LOW CHC TSRA
EACH DAY. XXV

.EXTENDED INSIGHTS...
UPPER LOW PRESSURE WEAKENS SOME BY THE END OF THE WORK WEEK AND
TRANSLATES TOWARD THE EAST COAST. OVERALL LARGE SCALE PATTERN
(TROUGHINESS EAST/RIDGE WEST) TO CONTINUE THROUGH THE EXTENDED
FORECAST. WESTERN RIDGE WILL STRENGTHEN FURTHER AND BUILD INTO THE
PLAINS STATES WITH HOT WEATHER REMAINING THERE FOR THE TIME BEING.
WILL CONTINUE WITH CHANCE POPS WED NIGHT THROUGH THURS
EVENING...THEN GO WITH A DRY FORECAST THROUGH SUNDAY. NO BIG CHANGES
TO TEMPS EITHER WITH MOS QUITE CONSISTENT. JMB

.LMK...NONE.
Hazardous weather outlook, Aug 4, 1:39 AM EDT, 1 hour 21 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.
A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY OVERNIGHT. AN UPPER LEVEL
DISTURBANCE WILL DROPS INTO THE TENNESSEE VALLEY FROM ILLINOIS. THE
PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY WINDS, HAIL, AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS, PERIODS OF
HEAVY RAIN, AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IT NOT ANTICIPATED OVERNIGHT.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:36 AM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas24 min
Aug 4, 8:40 AM EDTSevere Thunderstorm WarningLMKNicholas20 min
Aug 4, 2:02 PM EDTSevere Thunderstorm WarningLMKNelson28 min
Aug 4, 7:57 PM EDTSevere Thunderstorm WarningLMKOhio33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.